Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (6)

1 - 6 of 6 WebM&M Case Studies
Roslyn Yomtovian, MD| July 1, 2008
Following spinal surgeries, two different patients developed tachycardia, hypotension, and hypoxia due to sepsis. Given the similarity in clinical course, the hospital investigated and found that both patients had received platelets contaminated with Staphylococcus aureus.
William Hersh, MD| August 21, 2007
A hospitalized elderly woman had clinical indications to receive medication to prevent venous thromboembolism. The intern noted this in the electronic record, and although this information was copied and pasted in the record on 4 consecutive days, the patient never received the intended prophylaxis and suffered a pulmonary embolism after discharge.
Richard Hellman, MD| March 1, 2007
For a woman with insulin-dependent diabetes mellitus, the admitting medical team ordered sliding scale insulin. Her blood glucose levels became very difficult to control, and she developed diabetic ketoacidosis. In the morning, the physician instituted a more appropriate insulin regimen.
Nils Kucher, MD| January 1, 2006
Following reconstructive surgery to her hand, a woman suffers sudden cardiopulmonary arrest. After successful resuscitation, further review revealed that she had a pulmonary embolism and that she had received no venous thromboembolism prophylaxis.
Hilary M. Babcock, MD; Victoria J. Fraser, MD| June 1, 2003
Antibiotics continued in a patient with no clear source of infection for 3 weeks results in hospital-acquired superinfections.